Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 61, NWS Northern Indiana

July 12, 2023Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 12, 2023, 9:43 PM EDT for Cass County, Saint Joseph County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2023, 9:43 PM EDT (01:43 UTC)
Expired
Jul 12, 2023, 10:30 PM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 8:55 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:55 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 12, 7:55 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
755 PM EDT Wed Jul 12 2023

.SYNOPSIS...
Issued at 225 PM EDT Wed Jul 12 2023

Scattered showers and thunderstorms are expected into this evening
with locally heavy rain and gusty winds possible. Mainly dry
conditions are expected later tonight into Thursday morning, with
chances for widely scattered showers and storms Thursday afternoon.

&&

.UPDATE...
Issued at 755 PM EDT Wed Jul 12 2023

Watching convection over Chicago closely as it moves eastward this
evening. Modest destabilization has occurred to our west with
remnant MCV triggering storms along a well-defined warm front
draped over our CWA. Low level shear and helicity values are
highly supportive of a tornado threat but instability remains the
biggest concern especially with eastward extent and loss of
diurnal heating. Convection upstream has struggled some but still
think there is an isolated tornado threat in our far NW CWA during
the next few hours. The risk outside of that area is much lower.

&&

.SHORT TERM...(This Afternoon through Thursday)
Issued at 225 PM EDT Wed Jul 12 2023

A well established northeast IA MCV, and an approaching eastern
Dakotas shortwave, will combine to drive a sfc reflection east
through southern WI/MI tonight. Low level southwesterly flow will
ramp up with good moisture transport in advance of these features
late this afternoon/evening with clusters of convection anticipated
along and just north of a leftover baroclinic zone draped across the
area. The placement of this feature and favorable left exit jet
support favor northern zones for higher rain/storm chances through
the remainder of the afternoon. Will monitor for localized heavy
rain and flooding given the potential for training along the
boundary with 850 mb dewpoints in the 12-14C range. The severe
threat this afternoon does appear limited given the lack of heating
and meager lapse rates.

The system cold front then trails into the rest of the forecast
area this evening with renewed chances for convection along it.
High moisture content and weak instability will again point to
heavy rain as the primary threat, though wind and perhaps an
isolated tornado could also become an issue into areas mainly
north of US 30 in IN and US 24 in OH if a more organized line
segment or discrete supercells develop. Deep layer shear, lift,
and low level SRH (0-1 km SRH possibly 300-500 m2/s2 this evening
near boundary) appear favorable for svr winds/tor, though the
lacking and uncertain thermal recovery favors nothing higher than
the SPC Slight Risk at this time.

Mainly dry conditions will settle in for later tonight and Thursday
morning as at least a brief period of large scale subsidence settles
in behind the aforementioned MCV. Broad upper troughing and
lingering boundary layer moisture may set the stage for widely
scattered showers/storms by the afternoon with the potential for
another weaker mid level wave and sfc trough to pivot through...best
chances along and southeast of the US 24 corridor.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 225 PM EDT Wed Jul 12 2023

Late week through early next week should remain periodically active
with the area remaining in west-northwest quasi-zonal flow. A parade
of lower amplitude shortwaves will translate through in broad
troughing under a Hudson/James Bay upper low. Ensemble and
deterministic model guidance continues to differ regarding timing
of these disturbances, though a consensus does favor late Friday
night/Saturday, and again around Monday for higher shower/storm
chances with associated theta-e surges. Temperatures should remain
relatively close to average otherwise through much of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 755 PM EDT Wed Jul 12 2023

Line of showers and storms associated with upstream MCV will likely
impact KSBN within the next 1-3 hours. Coverage remains low given
limited instability with best forcing and coverage just north of
the terminal. Will therefore hold with just a TEMPO MVFR mention
but brief IFR is possible if a stronger storm moves over the
terminal. Much lower confidence in thunder at KFWA with loss of
daytime heating and much more stable conditions with weaker
forcing there. Have therefore removed any thunder mention.
Transition to IFR stratus then expected overnight at KSBN (MVFR at
KFWA) as postfrontal CAA moves into the area. Anticipate dry
conditions on Thursday with VFR ceilings by the afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...AGD
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 12, 2:20 PM EDT, 7 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
220 PM EDT Wed Jul 12 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
131830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
220 PM EDT Wed Jul 12 2023 /120 PM CDT Wed Jul 12 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms with locally heavy rainfall will be possible through
this evening. There is also a chance for a few strong to severe
storms, mainly between 7 pm and 11 pm ET. Damaging winds and isolated
tornadoes appear to be the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

In the hours before

Special weather statement, Jul 12, 9:22 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
822 PM CDT Wed Jul 12 2023

INZ103-130200-
Northern La Porte IN-
822 PM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northwestern La
Porte County through 900 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Porter, or 7 miles north of Chesterton, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Westville, Trail Creek and Pottawattamie Park around 940 PM EDT.

Other locations in the path of this storm include Michigan City, Long
Beach and La Porte.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 54.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 200 AM CDT for northwestern
Indiana...and southwestern Michigan.

&&

LAT...LON 4171 8693 4173 8691 4175 8693 4179 8684
      4179 8677 4176 8682 4176 8663 4151 8667
      4151 8669 4152 8671 4152 8689 4154 8690
      4155 8693
TIME...MOT...LOC 0122Z 277DEG 29KT 4170 8708

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Brown
Local storm report, Jul 12, 9:41 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
941 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Rain             Sodus                   42.04N 86.37W
07/12/2023  M1.00 inch       Berrien            MI   Public

            Public report on Facebook that an inch of
            rain fell in 20 minutes.

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:22 PM EDTSpecial Weather StatementIWXLaPorte38 min
Jul 12, 8:45 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass60 min
Jul 12, 11:04 PM EDTTornado WarningIWXBranch, Saint Joseph41 min
Jul 12, 11:40 PM EDTTornado WarningIWXBranch, Hillsdale35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.